Inferior vena cava filter migration to the right ventricle; causing nonsustained ventricular tachycardia

Matthew N. Peters, Rashad H Khazi Syed, Morgan Katz, John C. Moscona, Vikram S. Nijjar, Mohannad B. Bisharat

Research output: Contribution to journalArticle

Abstract

Inferior vena cava filters are commonly used to prevent pulmonary embolism in patients who manifest deep vein thrombosis and recurrent pulmonary embolism despite antico-agulation, or in patients with contraindications to anticoagulation. We report the case of a 69-year-old man with a structurally normal heart who experienced migration of an inferior vena cava filter to the right ventricle, which caused the abrupt onset of recurrent episodes of nonsustained ventricular tachycardia unresponsive to intravenous antiarrhythmic medication. Cardiac imaging revealed the location of the filter within the right ventricle, and the device was removed, with subsequent resolution of the arrhythmia. We anticipate that the incidence of inferior vena cava filter migration might increase in the future because of recent changes in device construction. The sudden appearance of nonsustained ventricular tachycardia in a patient with an inferior vena cava filter might indicate the occurrence of this potentially life-threatening sequela and should lead to emergent cardiac imaging.

Original languageEnglish (US)
Pages (from-to)316-319
Number of pages4
JournalTexas Heart Institute Journal
Volume40
Issue number3
Publication statusPublished - Aug 12 2013

    Fingerprint

Keywords

  • Control
  • Foreign-body migration
  • Inferior
  • Inferior vena cava filter
  • Pulmonary embolism/ prevention &
  • Tachycardia
  • Vena cava
  • Vena cava filters/adverse effects/utilization
  • Venous thrombosis
  • Ventricular tachycardia
  • Ventricular/etiology/ diagnosis

ASJC Scopus subject areas

  • Cardiology and Cardiovascular Medicine

Cite this

Peters, M. N., Syed, R. H. K., Katz, M., Moscona, J. C., Nijjar, V. S., & Bisharat, M. B. (2013). Inferior vena cava filter migration to the right ventricle; causing nonsustained ventricular tachycardia. Texas Heart Institute Journal, 40(3), 316-319.